OR WAIT 15 SECS
In pharmacy, mistakes are serious, but they still happen. You wrote in with the mistakes that have stuck with you-and changed how you do your job.
It’s never a fun topic to talk about, but mistakes in the pharmacy can and do happen. Whether it was a mistake made by a new pharmacist overwhelmed with the scope of the job or a mistake made by a veteran at the end of a long shift, every pharmacist can’t be perfect all the time.
The good news is that often, making a mistake makes for a better pharmacist, allowing him or her to set up better systems. The bad news is that mistakes are hard to admit, and not admitting them can be just as disastrous as making them.
One pharmacist wrote in and put it this way:
"In the punitive environment denominated healthcare, why would anyone acknowledge an egregious error, negligent or otherwise? So many providers fear for their licenses that they would rather not reveal errors of themselves or their peers.
"In the state I practice, a pharmacist was sentenced to prison, lost his license, paid a monetary fine, and was compelled to do community service. The State indicted and convicted him for negligent homicide and involuntary manslaughter, for an error of mere negligence. Civil, criminal, and regulatory systems are increasingly obscuring the differences between intentional, risky choices and inadvertent human fallibility.
"Until we create a culture that encourages improvement of the system that fosters the errors that are committed, we cannot expect candor and transparency in error reporting."
In an effort to provide more transparency to the field, and to help you learn from the mistakes of others, we asked you to send in your worst mistakes from your career. We also asked how those mistakes affect how you do your job now.
I will never forget my scariest mistake. I was a fairly new pharmacist, working in a small, independently-owned pediatric walk-in clinic pharmacy. In those days, Tussionex (extended-release hydrocodone/chlorpheniramine) was very popular for treating coughs in both adults and children. I received a prescription for Tussionex suspension 1 mL (2 mg hydrocodone) every 12 hours PRN cough for an infant.
While keying in the prescription, I inadvertently hit the shortcut key for 1 TEASPOON instead of 1 mL. I did not double check my directions while I prepared the medication. I passed the product to my pharmacy student, who counseled the infant's mother according to the directions.
The mother called the next day to question the directions. After administering the 5 mL dose, the infant slept the entire next day. I was so shaken, realizing this could have easily been a fatal error!
I now always practice the STAR safety technique (Stop, Think, Act, Review) to self-check. In addition, I always have prescriptions double-checked by another person whenever possible. I am so thankful the infant did not suffer any lasting-effects, and it was a scary reminder how quickly errors can occur if we let our guard down for even a moment.
Dispensed a suppository to a patient and directions stated “As Directed.” Patient returned stating how badly they tasted. Never dispensed a suppository that did not include “rectally” on label and without explaining how to open the wrapper.
Refilled a called-in request. Patient just left a message and asked to refill the last HIV medication they had on file. Next day refilled and sent it to the patient, not knowing that the last refilled medication was discontinued and a new medication was called in.
By the time I tried to contact the patient, she had already taken the medication and was having adverse reactions to it. I finally got in contact with her, letting her know she had to discontinue the medication that was sent and start on the new medication.
In order to fix the mistake I needed to call her doctor and inform him that she had taken the discontinued medication. I had to notify the Board of Pharmacy of the error. I also used this as a teaching tool for the technicians when they retrieve a voice mail request to verify with the patient to see exactly what they need refilled.
Missed 50% dextrose on the tpn auto fill for 46 neonates. The error was caught before any babies got infusion. I went to an inpatient mental health unit for 2 weeks and did not go back to work full time for a few years. Then went to work at poison control center for 2 years, then a PBM for last 17 years. So, I got out of the trenches.
Miscalculated a pediatric dilution as a new graduate pharmacist and gave 10 times the dose. I learned that I needed to complete an "independent second (or confirmatory calculation)" of all extemporaneous compounds prior to mixing and/or checking product.
Do not rely on what the preparer says they did. Do not give into peer pressure or ego that this is stat or sounds correct-ask for a double check. I ask this question in each interview for techs and pharmacists.
When I was two years out of pharmacy school, I allowed myself to be convinced by a local MD to dispense an adult dose of Compazine for a 13-year old-girl. I questioned the dose, but acceded to his argument that she was "adult sized."
I prepared the prescription but cautioned the parent not to exceed the dose and, perhaps try 1/2 suppository. They exceeded the dose based on verbal instructions from the MD and came back for a refill on a Sunday morning.
I phoned the doctor and, once more, he instructed me to fill that prescription. The child suffered a seizure which is a characteristic adverse reaction to that drug, was hospitalized but fully recovered. The parents sued the doctor and me.
After a week in court, I was found not liable. The doctor was liable, as were the parents. I learned that it's okay to refuse to fill a prescription when one knows that the dose is excessive, despite the protests of the doctor and the patient. I was lucky. In reality, I should have been liable as I failed to exercise the professional judgement. After the trial, I realized that a more capable attorney would have seized on that.
The gravest mistake I made as a pharmacist, I think, was when I had prior knowledge that a patient/co-worker had undergone chemotherapy not long before she came to pick up an as-needed prescription for a Z-Pak, and I wasn't as firm enough as I could have been about checking with her physician despite description of ongoing upper respiratory symptoms.
Her sister was with her, and I think that I didn't want to alarm her, despite my private concerns about how long the patient, my co-worker, a nurse, might have left. For many years, I felt that I contributed to her demise.
Now, after the deaths of my own parents, and other friends and acquaintances, I realize that a simple sentence such as “I care about you, and you need to check with your doctor about picking up this prescription for a Z-pak” would've alleviated my feeling of guilt of inadequacy.
Since, then, I have tried to be more honest about patient questions of their therapies. Another co-worker patient had a new prescription for lithium, and despite a lack of knowledge about what it meant (i.e., possible bipolar disorder, mania, schizophrenia, etc.) I tried to emphasize that she keep contact with the physician because there were many monitoring considerations with this medication to result in favorable response.
Not getting my CPR update before immunizing customers. Gave my employer an easy way to terminate me for cause. I felt pressured to immunize as many people as possible due to a barrage of emails encouraging me to vaccinate as many people as time would allow.
I gave a patient the wrong pill bottle. The medication and strength and dosing was all correct but it was for a different patient. Thank goodness that is all it was. It sure made me realize that I really need to slow down especially when it is busy and I feel extra pressured to provide speedy service.
When I worked in a surgery pharmacy, I let the anesthesiologist convince me not to question a patient's allergy to Demerol, and dispense fentanyl. According to him, he NEVER had a patient be cross-sensitive.
The patient made it through surgery, but on the way to recovery broke out in hives, starting on the patient's back, where the initial injection of fentanyl was given. Patient recovered after being given Benadryl.
Since then, I question EVERY allergy "itching with hives" when dispensing any med in a similar or possible cross-reactive category. And, I informed that anesthesiologist the next time he tried to brush off the "hives" reaction to Demerol that we'd had a case of cross-reaction, and that I needed to confirm that he was aware of the allergy, or if the patient had been given fentanyl previously.
My most important lesson was to NOT be bullied by any physician when any important "flag" occurs while verifying orders. When I call, I find it easiest to explain that I am calling because I always check hive reactions, and most of the physicians I speak with are more receptive to being "questioned" about possibly overlooking the computer "flag."